Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, August 8, 2016

August 8, 2016 · NWS OUN · 5 events in 2 counties and zones

As a front moved south, scattered storms fired along it on the evening of the 8th across south central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a front moved south, scattered storms fired along it on the evening of the 8th across south central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 11:16 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 11:16 AM CST, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1216 PM CDT MON AUG 8 2016

.AVIATION...08/18Z TAF ISSUANCE...
VFR conditions are expected to hold at most sites through the
afternoon. The chance for additional thunderstorm development late
this afternoon and evening across southwestern Oklahoma and
western north Texas may result in limited visibilities and
ceilings at some airfields. East to southerly winds will continue,
modest, with variable and increased winds possible at sites
impacted by thunderstorms this afternoon and evening.

Storms this afternoon will be isolated to scattered, timing
remains a challenge, will continue to run with TEMPOs for
airfields in the southwest and in Texas.

Kurtz

&&

.PREV DISCUSSION... /issued 1150 AM CDT MON AUG 8 2016/

UPDATE...
Adjusted POPs once again, increasing them across southwest into
central Oklahoma and parts of western north Texas. MCVs over
southwest Oklahoma and once moving into northeast Oklahoma will
influence region of upper divergence from western north Texas
northeast into north-central Oklahoma. Most models, including CAMs
continue likelihood of convective development in this region
through the afternoon. 12Z GFS suffers significantly
from convective feedback today and was dropped from data
analysis. Mainly non-severe storms into this evening but storms
likely to become more numerous than previously thought.

Lowered highs significantly across southwest parts of CWA due to
anticipated clouds and rain.

PREV DISCUSSION... /issued 736 AM CDT MON AUG 8 2016/

UPDATE...
Update to adjust POPs for this morning and nudge temperatures down
a bit where clouds will persist through the morning and wet ground
will keep temperatures down a few degrees later today /and
dewpoints a little higher/.

PREV DISCUSSION... /issued 645 AM CDT MON AUG 8 2016/

DISCUSSION...

AVIATION...
A warm front will move north out of northern Oklahoma today
leaving light south winds. VFR conditions are expected outside of
isolated thunderstorms later today.

PREV DISCUSSION... /issued 405 AM CDT MON AUG 8 2016/

DISCUSSION...
Light rain and some thunder over western Oklahoma is expected to
continue its slow decrease in coverage as it moves east this
morning. The surface boundary that provided focus for
thunderstorms in northern Oklahoma yesterday will likely move a
little farther north into southern Kansas today; however, rain and
thunderstorms are still possible in the extremely moist airmass
over the northern half of Oklahoma. Isolated thunder could occur
most anywhere in afternoon heating today. A heat advisory remains
in effect for this afternoon in southeast and part of central
Oklahoma. Low rain chances remain through Thursday in the
extremely hot and humid, stagnant airmass. Changes come Friday
when a trough in the westerlies approaches Oklahoma from the
northwest along with a cold front. Good rain chances and a modest
decrease in temperatures are expected for next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  75  98  75 /  40  40  20  10
Hobart OK         92  75 100  76 /  90  40  10  10
Wichita Falls TX  95  77 102  77 /  60  40  10  10
Gage OK           96  73  98  73 /  30  20  20  10
Ponca City OK     92  75  96  76 /  40  30  20  10
Durant OK        100  77 101  77 /  20  20  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ026-030>032-
     041>043-046>048-050>052.

TX...None.
&&

11/04/04
Hazardous weather outlook, Aug 8, 11:03 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT MON AUG 8 2016

OKZ004>048-050>052-TXZ083>090-091100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1203 PM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON INTO THE EVENING...MAINLY ACROSS WESTERN NORTH TEXAS AND
THE SOUTHWEST PORTIONS OF OKLAHOMA. GUSTY WINDS...HEAVY RAIN...
AND LIGHTNING ARE THE MAIN IMPACTS.

.HEAT...
HOT AND HUMID CONDITIONS WILL BE SEEN AGAIN TODAY MAINLY OVER
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WITH HEAT INDEX VALUES
EXPECTED TO EXCEED 105 DEGREES. A HEAT ADVISORY IS IN EFFECT.
STAY HYDRATED AND TAKE FREQUENT BREAKS IF WORKING OUTDOORS OR
PARTICIPATING IN OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS PARTS OF
THE AREA EVERYDAY INTO THE WEEKEND. THE GREATEST CHANCES WILL BE
FRIDAY AND SATURDAY A COLD FRONT AND UPPER LEVEL STORM SYSTEM
AFFECT THE REGION. GUSTY WINDS... HEAVY RAIN... AND LIGHTNING WILL
BE THE MAIN IMPACTS. THE RISK FOR SEVERE WEATHER WILL BE LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 8, 12:08 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CDT MON AUG 8 2016

OKZ036-037-081845-
TILLMAN OK-JACKSON OK-
108 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLMAN AND EAST
CENTRAL JACKSON COUNTIES UNTIL 145 PM CDT...

AT 107 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HUMPHREYS...
MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3456 9928 3462 9919 3453 9898 3441 9917
TIME...MOT...LOC 1807Z 317DEG 5KT 3455 9921

11
Special weather statement, Aug 8, 1:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT MON AUG 8 2016

OKZ048-052-081945-
ATOKA OK-BRYAN OK-
209 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ATOKA AND
NORTHEASTERN BRYAN COUNTIES UNTIL 245 PM CDT...

AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS 45 TO 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3386 9635 3400 9640 3427 9612 3408 9593
      3405 9594
TIME...MOT...LOC 1907Z 230DEG 17KT 3402 9624

11
Local storm report, Aug 8, 1:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     6 SSE DURANT            33.91N 96.34W
08/08/2016  M56 MPH          BRYAN              OK   MESONET

&&

OUN
Special weather statement, Aug 8, 1:19 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT MON AUG 8 2016

OKZ040-041-081945-
MURRAY OK-GARVIN OK-
219 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MURRAY AND
SOUTHEASTERN GARVIN COUNTIES UNTIL 245 PM CDT...

AT 218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DAVIS...MOVING
NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
SULPHUR...DAVIS AND LAKE OF THE ARBUCKLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3442 9713 3455 9720 3469 9700 3450 9690
TIME...MOT...LOC 1918Z 243DEG 6KT 3451 9714

11

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Murray

When
August 8, 1:35 PM CST
Where
Murray County, Davis
Measured
1.75 in hail
Reported by
Post Office
Coordinates
34.500, -97.120

Hail, Murray

When
August 8, 1:35 PM CST
Where
Murray County, Sulphur
Measured
1.75 in hail
Reported by
Post Office
Coordinates
34.510, -96.970

Thunderstorm Wind, Murray

When
August 8, 1:35 PM CST
Where
Murray County, Davis
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.500, -97.120

No damage was reported.

Thunderstorm Wind, Love

When
August 8, 4:30 PM CST
Where
Love County, 3.09 mi SE of Burneyville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.880, -97.260

Thunderstorm Wind, Love

When
August 8, 4:50 PM CST
Where
Love County, 3.09 mi SE of Burneyville
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.880, -97.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643057, 643058, 643059, 643061, 643062.